Partition regularity in the rationals

Ben Barber, Neil Hindman, Imre Leader, Journal of Combinatorial Theory, Series A, Volume 120, Issue 7, September 2013, Pages 1590–1599 PDF

A system of linear equations is partition regular if, whenever the natural numbers are finitely coloured, the system of equations has a monochromatic solution. Partition regularity can also be defined over the rationals, and if the system of equations is finite then these notions coincide. We construct an example of an infinite system which is partition regular over the rationals but not the naturals. The proof is based on examining what happens when you take iterated sumsets and difference sets of subsets of the integers with positive upper density.

Leave a Reply

Your email address will not be published.